Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Amarillo, TX

August 8, 2005Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 8, 2005, 3:25 PM CDT for Hartley County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2005, 3:25 PM CDT (20:25 UTC)
Expired
Aug 8, 2005, 4:06 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 3:45 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 AM CDT MON AUG 8 2005

.DISCUSSION...
THE SHEAR AXIS OR WEAKNESS IN UPPER LEVEL RIDGE WILL LINGER OVER THE
FCST AREA TODAY. THIS FEATURE...IN COMBINATION WITH DAYTIME
HEATING...LOW LVL MOISTURE...AND SUFFICIENT ATMOSPHERIC INSTABILITY
COULD SERVE TO SPARK SOME TSTMS AGAIN TODAY. SLGT CHC POPS LOOK
REASONABLE AT THIS TIME AND WILL RETAIN. TOUGH CALL TO DETERMINE
WHETHER ANY STORMS THAT MANAGE TO FORM TODAY WILL LINGER INTO
EVENING HOURS. FOR NOW...WILL LEAVE WELL ENOUGH ALONE AND MAINTAIN
THE SILENT 10 POPS FOR TNGT. NEXT SHIFT CAN BOOST UP IF WARRANTED.

UPPER RIDGE PROGGED TO SLOWLY ADVANCE EWD INTO THE PLAINS STATES
DURG THE EARLY TO MIDDLE PART OF THIS WEEK...THEN E OF THE FCST AREA
LATE IN THE WEEK. A RETURN TO TYPICAL SUMMERTIME WX FOR AUGUST
EXPECTED. IT APPEARS THAT DURG THE WEEKEND THE RIDGE AXIS MAY BE
FAR ENUF E THAT THE FLOW AROUND THE RIDGE MAY DRAW UP SOME
SUBTROPICAL MOISTURE ALONG WITH WEAK UPPER LEVEL SHORTWAVE TROFS
NEAR OR INTO THE FCST AREA SAT AND SUN. ECMWF/GFS HINTING AT THIS
SCENARIO. DECIDED TO TREND TOWARDS MORE CLOUDS AND ADDED 10 POPS
FOR SAT AND SUN FOR STARTERS. IF MODEL CONTINUITY CONTINUES...LATER
SHIFTS MAY NEED TO RAISE POPS A LITTLE DURG THAT TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                88  64  92  65 /  20  10  10  10
BEAVER OK                  95  68  96  68 /  20  10  10  10
BOISE CITY OK              92  62  94  64 /  20  10  10  10
BORGER TX                  91  66  94  67 /  20  10  10  10
BOYS RANCH TX              91  65  94  66 /  20  10  10  10
CANYON TX                  88  63  91  64 /  20  10  10  10
CLARENDON TX               90  68  93  67 /  20  10  10  10
DALHART TX                 90  62  93  63 /  20  10  10  10
GUYMON OK                  94  66  96  67 /  20  10  10  10
HEREFORD TX                90  63  91  64 /  20  10  10  10
LIPSCOMB TX                94  68  94  67 /  20  10  10  10
PAMPA TX                   90  66  92  66 /  20  10  10  10
SHAMROCK TX                93  69  94  68 /  20  10  10  10
WELLINGTON TX              93  69  96  69 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, Aug 8, 1:00 PM CDT, 2 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 8 2005

CORRECTED EXPIRATION TIME

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO
THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER ANY STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS OWING TO SLOW STORM
MOVEMENT...SO LOCALIZED FLOODING MAY BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 8, 2:28 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT MON AUG 8 2005

TXZ011-016-082015-
DEAF SMITH TX-OLDHAM TX-
228 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF VEGA AT 228 PM
CDT. THE STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN NORTHERN DEAF SMITH AND SOUTHERN OLDHAM
COUNTIES...INCLUDING THE CITY OF VEGA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 2:42 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT MON AUG 8 2005

TXZ006-082030-
HARTLEY TX-
242 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CHANNING AT 242 PM CDT. THE
STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND VERY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 8, 3:15 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON AUG 8 2005

TXZ016-082100-
DEAF SMITH TX-
315 PM CDT MON AUG 8 2005

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL DEAF SMITH COUNTY AT
315 PM CDT...MOVING NORTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL...GUSTY WINDS...AND EXTREMELY HEAVY RAINS ARE
POSSIBLE.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:11 PM CDTSevere Thunderstorm WarningAMAOldham26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.